West Virginia, 2017Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017
July 28 to 29, 2017 · NWS PBZ · 17 events in 7 counties and zones
Unusually strong upper low for July dropped from the Great Lakes into western PA. A trowal/deformation zone set up over most of the area outside of southeast Ohio, producing torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.2 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually strong upper low for July dropped from the Great Lakes into western PA. A trowal/deformation zone set up over most of the area outside of southeast Ohio, producing torrential rainfall. Storm totals of 2 to 5 inches were common, with isolated higher totals over West Virginia. Hardest hit areas included Washington County, PA and Marion County, WV. Wheeling and Hundred WV also had major issues. Several water rescues took place in the aforementioned counties with disaster declarations in the city of Uniontown in Fayette county, PA and a federal disaster declaration in for most of northern West Virginia. Damage estimates for West Virginia alone approached $6 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 8:30 PM EST, 1 hour earlier.
Area forecast discussion, Jul 28, 8:30 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EDT Fri Jul 28 2017
.SYNOPSIS...
Showers and thunderstorms with localized heavy rain will
continue through the early part of Saturday. Building high
pressure will return dry and seasonable weather for the later
half of Saturday through the start of the work week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Two different locations are responsible for the heavy rain where
rainfall is currently going on. The first area is a surface low
pressure along the West Virginia/Virgina border, while the
second area is in central Ohio under a closed 500mb low. At this
time, showers will slowly move to the east-southeast. Although
the surface low will move southeast of the forecast area, showers
will increase thanks to the upper level low. Several flash flood
warnings have been issued in Pennsylvania and West Virginia
which will continue into the early morning hours. The majority
of rainfall should come to an end by sunrise.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high builds over the
Great Lakes region.
Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Most locations in the forecast area will primarily have IFR
ceilings overnight, although any location south of FKL/DUJ could
have LIFR conditions in heavier showers. Any LIFR conditions are
mostly likely to occur at locations south and east of
Pittsburgh. During the morning clouds, conditions will slowly
rise from IFR conditions back to VFR in the early afternoon. By
early afternoon all locations should be back to VFR conditions
and will continue into the evening hours.
.OUTLOOK...
No widespread restrictions expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
073>076.
Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
021-509.
&&Hazardous weather outlook, Jul 28, 2:58 AM EST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Fri Jul 28 2017
MDZ001-PAZ023-073>076-WVZ510>514-290800-
Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Fri Jul 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-048>050-057>059-068-069-290800-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-
358 AM EDT Fri Jul 28 2017
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
Isolated severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ021-029-031-WVZ001>004-012-021-509-290800-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
358 AM EDT Fri Jul 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ041-PAZ007>009-013-290800-
Columbiana-Mercer-Venango-Forest-Lawrence-
358 AM EDT Fri Jul 28 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ014>016-020-022-290800-
Butler-Clarion-Jefferson-Beaver-Armstrong-
358 AM EDT Fri Jul 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for west central Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 8:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD PITTSBURGH 40.44N 79.98W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
BECKS RUN ROAD CLOSED AT CARSON AND THE DAIRY DUE TO
FLOODING
&&
EVENT NUMBER PBZ1701855Local storm report, Jul 28, 8:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
949 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN CARNEGIE 40.41N 80.09W
07/28/2017 M1.90 INCH ALLEGHENY PA TRAINED SPOTTER
NEW STORM TOTAL
0946 PM FLASH FLOOD OVERBROOK 40.38N 80.00W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
ROUTE 88 AT ROUT 51 CLOSED TO DUE FLOODING
&&
EVENT NUMBER PBZ1701856
EVENT NUMBER PBZ1701857
FRIESLocal storm report, Jul 28, 8:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD BALDWIN 40.36N 79.97W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
STREETS RUN ROAD CLOSED NEAR CHAPONS GREENHOUSE DUE TO
HIGH WATER
&&
EVENT NUMBER PBZ1701858
FRIESLocal storm report, Jul 28, 9:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FLASH FLOOD UPPER ST. CLAIR 40.34N 80.08W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
MAYVIEW RD AT BOYCE RD CLOSED DUE TO FLOODING. THREE
FEET OF WATER ON ROAD.
&&
EVENT NUMBER PBZ1701859
FRIESLocal storm report, Jul 28, 9:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1017 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HEAVY RAIN CLAYSVILLE 40.12N 80.41W
07/28/2017 M2.00 INCH WASHINGTON PA TRAINED SPOTTER
IN 90 MINUTES
&&
EVENT NUMBER PBZ1701860Local storm report, Jul 28, 9:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1023 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD SHADYSIDE 39.97N 80.75W
07/28/2017 BELMONT OH 911 CALL CENTER
NUMEROUS ROADS FLOODED AND CLOSED. SOME OF THESE
INCLUDE CENTRAL AVE...47TH STREET...AND 48TH STREET.
&&
EVENT NUMBER PBZ1701861Flash Flood, Marshall
- When
- July 28, 9:30 PM EST to July 29, 4:00 AM EST
- Where
- Marshall County, 0.69 mi N of Mc Mechen to 1.13 mi NNW of Mc Mechen
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -80.730
Swift water teams deployed from Wheeling to McMechen to rescue multiple people stranded in vehicles.
Flash Flood, Ohio
- When
- July 28, 9:47 PM EST to July 29, 3:00 AM EST
- Where
- Ohio County, 0.57 mi WSW of Triadelphia to 1.3 mi W of Triadelphia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.046, -80.630
Public reported a stream running across Middle Creek Road and poeple are trapped in a house on Cadillac Ave in Triadelphia.
Flash Flood, Brooke
- When
- July 28, 9:48 PM EST to July 29, 4:00 AM EST
- Where
- Brooke County, 0.4 mi NNE of Bethany to 0.59 mi E of Bethany
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.205, -80.547
Route 67 closed and covered with water.
Flash Flood, Marshall
- When
- July 28, 10:22 PM EST to July 29, 2:00 AM EST
- Where
- Marshall County, 0.69 mi S of Benwood to 0.65 mi NE of Benwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.010, -80.730
Numerous roads flooded and closed in Benwood.
Flash Flood, Ohio
- When
- July 28, 10:27 PM EST to July 29, 4:00 AM EST
- Where
- Ohio County, 0.69 mi N of Valley Grove to 0.56 mi NNE of Valley Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.090, -80.570
Numerous roads flooded and closed across Valley Grove.
Flash Flood, Ohio
- When
- July 28, 10:30 PM EST to July 29, 4:00 AM EST
- Where
- Ohio County, 1.06 mi E of Elm Grove to 0.61 mi E of Elm Grove
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.050, -80.650
Wheeling Creek is out of its banks and flooding Elm Grove.
Flash Flood, Wetzel
- When
- July 29, 12:10 AM EST to 7:30 AM EST
- Where
- Wetzel County, 0.65 mi NW of Folsom to 0.83 mi ENE of Folsom
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.477, -80.527
Local broadcast media reported that Route 20 was closed due to high water in Folsom. Also, several homes along Sams Run Road are being evacuated due to flooding.
Flash Flood, Marshall
- When
- July 29, 12:25 AM EST to 4:00 AM EST
- Where
- Marshall County, 0.28 mi NW of Mc Mechen to 0.14 mi NNW of Mc Mechen
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- 911 Call Center
- Coordinates
- 39.982, -80.734
McMechen Fire Department has been destroyed. Most of the town is under water.
Flash Flood, Ohio
- When
- July 29, 12:44 AM EST to 4:00 AM EST
- Where
- Ohio County, 0.34 mi SSE of Twilight to 0.57 mi W of Twilight
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.025, -80.578
Social media reported stone church road was washed out.
Flash Flood, Marion
- When
- July 29, 12:49 AM EST to 7:30 AM EST
- Where
- Marion County, 0.93 mi NNW of Mannington to 1.47 mi ENE of Mannington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.542, -80.339
Local 911 reported multiple roads closed in and around Mannington due to flooding. Several water rescues were ongoing.
Flash Flood, Wetzel
- When
- July 29, 1:07 AM EST to 7:30 AM EST
- Where
- Wetzel County, 0.56 mi N of Rush Run to 1.19 mi SE of Hundred
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.678, -80.449
Local 911 center reported that the town of Hundred is under water.
Flash Flood, Monongalia
- When
- July 29, 2:08 AM EST to 5:00 AM EST
- Where
- Monongalia County, 0.53 mi W of Core to 0.35 mi WNW of Core
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.680, -80.110
State official reported flooding on Pedlar run Road.
Flash Flood, Marion
- When
- July 29, 2:15 AM EST to 7:15 AM EST
- Where
- Marion County, 0.48 mi ENE of Four States to 0.17 mi E of Bingamon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.481, -80.311
Local broadcast media reported that Bingamon road was flooded and impassable near the Harrison - Marion County line.
Flood, Tucker
- When
- July 29, 4:45 AM EST to 6:45 AM EST
- Where
- Tucker County, 1.27 mi ESE of Shafer to 1.5 mi ESE of Shafer
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.210, -79.550
State official reported flooding at the intersection of Lime Holow Road and Cannon Settlement Road.
Flash Flood, Monongalia
- When
- July 29, 6:45 AM EST to 7:30 AM EST
- Where
- Monongalia County, Wana to 0.55 mi ENE of Wana
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.700, -80.300
The public reported that the town of Wana was flooded with high water blocking all traffic.
Flood, Marion
- When
- July 29, 7:30 AM EST to 4:00 PM EST
- Where
- Marion County, 1.17 mi N of Mannington to 1.84 mi NNE of Sunshine
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.547, -80.332
Emergency manager reported ongoing flooding throughout the town of Mannington with numerous streets closed.
Flood, Tucker
- When
- July 29, 10:10 AM EST to 11:10 AM EST
- Where
- Tucker County, 1.54 mi WSW of Lead Mine to 1.79 mi W of Lead Mine
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -79.606
Emergency manager reported a water rescue as a male is clinging to a pole.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28 to 31, 20175 deaths · 1 event
- Lightning Strike in Florida, July 28, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Pennsylvania, July 28 to 29, 2017$269,000 · 52 events
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$1.8 million · 8 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 20174 injured · $10 · 50 events
- Flash Flooding in Ohio, July 28 to 29, 2017$100,000 · 2 events
- Flooding and Heavy Rain in Delaware, July 28 to 29, 201734 events
- Flash Flooding and Flooding in Maryland, July 28 to 29, 201733 events
- Flash Flooding and Hail in Arizona, July 28, 2017$31,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Tennessee, July 28, 2017$20,000 · 13 events
- Flash Flood and Heavy Rain in North Carolina, July 28 to 29, 201726 events
- Damaging Winds in North Carolina, July 28, 2017$25,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716332, 715863, 715864, 716333, 715866, 715867, 717245, 716334, 717053, 717246, 717247, 717248, 717249, 717252, 717250, 717251, 717253.